Alert archive / Idaho / High Wind Warnings in 2022
High Wind Warning 3, NWS Pocatello, ID
NWS Pocatello, ID issued this high wind warning at Jun 17, 2022, 12:11 PM MDT for 11 counties in Idaho. It was in force for 7 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 2022, 12:11 PM MDT (18:11 UTC)
- Expired
- Jun 17, 2022, 7:03 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Jefferson County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 12 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 12:20 PM MDT | NON-TSTM WND GST 59 | 13 Ne Atomic City, ID | MESONET STATION EBR - INL MATERIALS FUELS COMPLEX. |
| Jun 17, 12:25 PM MDT | NON-TSTM WND GST 60 | 12 Nw Atomic City, ID | MESONET STATION LOS - LOST RIVER REST AREA. |
| Jun 17, 12:45 PM MDT | NON-TSTM WND GST 54 | 3 W Taber, ID | MESONET STATION TAB. |
| Jun 17, 12:59 PM MDT | NON-TSTM WND GST 56 | Pocatello Airport, ID | ASOS STATION KPIH - POCATELLO REGIONAL AIRPORT. |
| Jun 17, 1:00 PM MDT | NON-TSTM WND GST 54 | 13 Ne Atomic City, ID | ITD RWIS STATION ITD93 TELEGRAPH HILL. |
| Jun 17, 1:18 PM MDT | NON-TSTM WND DMG | Pocatello Airport, ID | FREQUENT BRIEF POWER OUTAGES AT NWS POCATELLO BETWEEN 118 PM AND APPROXIMATELY 300 PM. |
| Jun 17, 1:45 PM MDT | NON-TSTM WND GST 57 | 9 Ssw Mud Lake, ID | MESONET STATION ROV. |
| Jun 17, 1:46 PM MDT | NON-TSTM WND DMG | 3 S Fort Hall, ID | IDAHO POWER REPORTS 57 CUSTOMERS WITHOUT POWER BETWEEN CHUBBUCK AND FORT HALL. |
| Jun 17, 1:46 PM MDT | NON-TSTM WND DMG | Pocatello, ID | IDAHO POWER REPORTS 760 CUSTOMERS WITHOUT POWER ON THE WEST SIDE OF POCATELLO. |
| Jun 17, 2:00 PM MDT | NON-TSTM WND GST 55 | Atomic City, ID | MESONET STATION ATO. |
| Jun 17, 2:10 PM MDT | NON-TSTM WND GST 53 | 12 E Howe, ID | MESONET STATION SAN - SAND DUNES. |
| Jun 17, 2:45 PM MDT | NON-TSTM WND GST 59 | 11 Wsw Monteview, ID | MESONET STATION LOF - INL SPECIFIC MANUFACTURING. |
| Jun 17, 3:00 PM MDT | NON-TSTM WND GST 57 | 5 Nw Atomic City, ID | ITD RWIS STATION ITD95 - US-20/US-26. PEAK WIND GUST FOR DAY. |
| Jun 17, 3:49 PM MDT | NON-TSTM WND DMG | 3 Ene Churchill, ID | IDAHO POWER REPORTS 19 CUSTOMERS WITHOUT POWER NEAR KENYON DUE TO WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4658 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543 WWUS75 KPIH 171811 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1211 PM MDT Fri Jun 17 2022 IDZ052-054>058-180300- /O.UPG.KPIH.WI.Y.0019.000000T0000Z-220618T0300Z/ /O.NEW.KPIH.HW.W.0003.220617T1811Z-220618T0300Z/ Arco/Mud Lake Desert-Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Marsh and Arbon Highlands- Including the cities of Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs 1211 PM MDT Fri Jun 17 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...South winds 35 to 45 mph with gusts over 57 mph. * WHERE...Southern Hills/Albion Mountains, Raft River, Lower Snake Plain and the Arco desert, including I-86, I-84, Pocatello, Burley, Blackfoot, Malta, Inkom, Downey, Craters of the Moon, INL, Mudlake, and American Falls. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. Expect reduced visibilities for blowing dust as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive as high wind will create reduced visibilities from blowing dust and light high profile vehicles could get blown over especially with direct cross winds areas like I-86 and I-84. Boating will be hazardous due to high waves from strong winds. && $$ IDZ051-053-059-061>068-070-075-180300- /O.CON.KPIH.WI.Y.0019.000000T0000Z-220618T0300Z/ Shoshone/Lava Beds-Upper Snake River Plain- Franklin/Eastern Oneida Region-Bear Lake Valley- Blackfoot Mountains-Caribou Range-Big Hole Mountains-Teton Valley- Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands- Lost River Valley-Challis/Pahsimeroi Valleys-Wood River Foothills- Including the cities of Shoshone, Richfield, Carey, Idaho Falls, Rexburg, St. Anthony, Malad, Preston, Thatcher, St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, Swan Valley, Victor, Ashton, Tetonia, Driggs, Island Park, Kilgore, Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay, Chilly, Challis, Hailey, Bellevue, and Picabo 1211 PM MDT Fri Jun 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Upper Snake Plain, Eastern Magic Valley, Lost River and Challis valleys, and the Eastern Highlands including Idaho Falls, Hailey, Shoshone, Challis, Arco, Mackay, Shoshone, Monida Pass, Malad Pass, Malta, Idahome, Dubois, Driggs, Victor, Island Park, Soda Springs, Montpelier, INL and I-15. * WHEN...Now to 9 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Blowing dust could create reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Watch for reduced visibilities from blowing dust when driving. Strong winds will make boating hazardous. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
470 WWUS75 KPIH 180103 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 703 PM MDT Fri Jun 17 2022 IDZ052-054>058-180215- /O.CAN.KPIH.HW.W.0003.000000T0000Z-220618T0300Z/ Arco/Mud Lake Desert-Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Marsh and Arbon Highlands- Including the cities of Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs 703 PM MDT Fri Jun 17 2022 ...HIGH WIND WARNING IS CANCELLED... Winds across southeast Idaho are decreasing this evening, and have now dropped below both High Wind Warning and Wind Advisory criteria. Thus, the warning is being cancelled early. Isolated wind gusts of 30 to 40 MPH may continue for the next hour or two, but regional winds will continue to steadily decrease through the evening. $$ IDZ051-053-059-061>068-070-075-180215- /O.CAN.KPIH.WI.Y.0019.000000T0000Z-220618T0300Z/ Shoshone/Lava Beds-Upper Snake River Plain- Franklin/Eastern Oneida Region-Bear Lake Valley- Blackfoot Mountains-Caribou Range-Big Hole Mountains-Teton Valley- Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands- Lost River Valley-Challis/Pahsimeroi Valleys-Wood River Foothills- Including the cities of Shoshone, Richfield, Carey, Idaho Falls, Rexburg, St. Anthony, Malad, Preston, Thatcher, St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, Swan Valley, Victor, Ashton, Tetonia, Driggs, Island Park, Kilgore, Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay, Chilly, Challis, Hailey, Bellevue, and Picabo 703 PM MDT Fri Jun 17 2022 ...WIND ADVISORY IS CANCELLED... Winds across southeast Idaho are decreasing this evening, and have now dropped below Wind Advisory criteria. Thus, the advisory is being cancelled early. Isolated wind gusts of 30 to 40 MPH may continue for the next hour or two, but regional winds will continue to steadily decrease through the evening. $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Jun 17, 10:35 AM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 17, 10:35 AM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 1035 AM MDT Fri Jun 17 2022 .UPDATE...All zones (except mountain zones) were added to wind advisories. Winds are strong aloft. Currently showers brought strong winds across the Eastern Highlands. With excellent mixing expected this afternoon. Winds should mix down to the surface bringing winds of 25 to 35 mph with gusts of 45 to 55 mph for all areas. Some localized gusts higher than 55 mph are likely especially in the mountains. Wyatt && .PREV DISCUSSION... /issued 243 AM MDT Fri Jun 17 2022/ SHORT TERM...Today through Saturday night. Amplified pattern over the western US as an upper trough and parent low deepen off the Pacific Coast. To the east, ridging is building across the Northern Plains. This is setting up a strong southerly flow over southeast Idaho. A surface cold front has set up over western Idaho and is slowly moving eastward. NAM 12km winds at 700mb are hitting 45 to 55 mph with a few isolated spots at 55 to 60 mph. Given the steep low- level lapse rates, expect today to be very windy. If you look at MOS guidance leading up to today, you won't find support for a wind event over the forecast area. However, there continues to be support from EFI and NBM 4.1 for gusty winds. NBM 4.1 remains an outlier on the extreme end as far as wind speed goes, but I did nudge the forecast up from NBM 4.0. Current forecast remains in line with the widespread wind advisory for the area. We also kept in the patchy blowing dust this afternoon. High-res models push in a few showers this morning mainly east of Interstate 15, but precip amounts should be low given the dry low-levels. Temperatures today will likely reach the 90s, and should be a bit warmer than yesterday. Models under-forecasted the highs yesterday, so nudged them up a few degrees for today. The aforementioned cold front should advance through the forecast area this evening, but will likely push through with little to no precip. The upper level trough will slowly lift across the region on Saturday, giving the mountains some light rainfall. Snow levels lower Saturday night, and might result in some light high elevation snowfall. Saturday looks breezy as well, given the cold front will remain over Southeast Idaho until Saturday night. EFI shows strongest winds over the Southeastern Highlands, and maybe around the Mud Lake area. Winds may reach advisory levels there tomorrow. Hinsberger LONG TERM...Sunday through next Friday. A closed upper level low located in central Idaho on Sunday will continue to track further east throughout the day, helping to bring continued widespread light to moderate precipitation across the northern and eastern higher elevations. A more northerly track with the apparent low pressure across central Idaho headed into Montana continues to decrease any chances for precipitation across the Snake River Plain with minimal precipitation across the South Hills and Southeast Highlands less than 0.10 inches. More noticeably from yesterday, this more northerly track helps to amplify precipitation in the eastern Central Mountains with ranges east of and including the Sawtooths seeing enhanced precipitation. Wrap around rain and high elevation snow bands circulating around this area of low pressure provide additional support for this. Outside of the northern higher elevation zones and along the Continental Divide, precipitation remains minimal with breezy afternoon winds both Sunday and Monday. 48 hour QPF totals between 24Z/600PM Saturday and 24Z/600PM Monday support 0.10 to 0.40 inches of precipitation across our northern mountains valleys with between 0.25 to 0.75+ inches in the surrounding mountains. Temperatures on Sunday and Monday will be noticeably colder as this upper level trough brings an influx of colder air from the north, helping to support high elevation snow above 8500 feet. Lows each morning return to the 30s to upper 40s with afternoon highs in the 50s and 60s. 48 hour snow totals with the aforementioned timeframe have increased over yesterday in line with the enhanced mountain precipitation, bringing 1 to 4 inches above 8500 feet with locally higher amounts above 10000 feet. Isolated thunderstorms will also exist each afternoon across the higher terrain. This closed upper level feature will continue to track northeast into Montana by Monday afternoon as deep southerly and zonal flow help to drive up temperatures and bring abundant sunshine back to the region. Afternoon highs warm by 5 to 10 degrees each day through Wednesday into the 70s to upper 80s with a prolonged warm and dry period setting up for the later part of June. Several long range models also highlight widespread highs in the 80s and 90s by next Friday. MacKay AVIATION... Broad upper level ridging that has been in place over the past few days will be replaced by an approaching upper level trough headed into the weekend, bringing breezy afternoon winds and increasing mountain precipitation chances beginning Saturday afternoon. A series of shortwave troughs amplified along the Continental Divide this morning will bring a mid to upper level cloud deck across portions of eastern Idaho with VCSH possible at KPIH, KIDA, and KDIJ. This shortwave feature helps kickoff scattered showers and isolated thunderstorms in western Wyoming with KDIJ seeing the best potential for showers and thunderstorms east in the Tetons and Yellowstone region. Strong winds will develop this afternoon as supportive 700 mb flow in excess of 40 kts sets up across southeast Idaho. Winds will increase out of the south after 12 to 14Z between 15 to 30 kts with gusts up to 25 to 40 kts at KPIH, KIDA, and KBYI. KSUN and KDIJ will be breezy as well this afternoon out of the south between 15 to 20 kts with gusts up to 25 to 35 kts. These strong winds and dry conditions across our lower elevations will lead to patchy blowing dust. LLWS remains a concern early this morning as winds remain lighter at the surface with winds 2000 feet above the surface out of the south between 20 to 35 kts. This threat diminishes as we become more mixed through the later morning and early afternoon hours. Winds will remain strong through sunset and stay slightly breezy through early Saturday morning before becoming more light and variable. Mountain showers and thunderstorms return for Saturday afternoon and evening with south/southwest winds between 10 to 20 kts with gusts up to 20 to 35 kts. MacKay FIRE WEATHER...Today will be hot, dry, and windy. Highs today will reach the 90s across the lower elevations. Humidity will dip to around 10 percent this afternoon near peak heating while winds gust to around 50 mph. We start the day with widespread Haines of 6 everywhere. A dry cold front will slowly move through this evening as winds begin to subside. This will help bring in some lower Haines indices tonight. Things look dry and windy tomorrow, mainly across the Southeast Highlands and the Mud Lake area, where humidity will dip into the mid to upper teens. The cold front will push through Saturday night, and the parent upper trough will lift across Idaho on Sunday, giving us the next best chance for a wetting rain--mainly over the Central Mountains. Hinsberger HYDROLOGY...The Big Wood and Big Lost Rivers are seeing some higher flows this morning due to yesterday's high elevation snowmelt, but remain below flood levels. The gauge at Hailey remains bankfull, and a flood advisory remains in effect there until further notice. Howell Ranch remains just below action stage as of 3am this morning. Hot temperatures today will likely bring another wave of snowmelt runoff to these sites again tomorrow morning. Hinsberger && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM MDT this evening for IDZ051>059-061>068- 070-075. &&
In the hours before
Local storm report, Jun 17, 10:25 AM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1025 AM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM NON-TSTM WND GST 6 SW VICTOR 43.54N 111.20W
06/17/2022 M67 MPH BONNEVILLE ID MESONET
MESONET STATION PCRI1 PINE CREEK RAWS.
0907 AM NON-TSTM WND GST 2 NNE DRIGGS 43.75N 111.10W
06/17/2022 M56 MPH TETON ID AWOS
AWOS STATION KDIJ DRIGGS-REED MEMORIAL
AIRPORT.
&&Local storm report, Jun 17, 10:28 AM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1028 AM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM NON-TSTM WND DMG VICTOR 43.60N 111.11W
06/17/2022 TETON ID BROADCAST MEDIA
ABOUT 1200 CUSTOMERS ARE WITHOUT POWER IN
THE VICTOR AREA WITH REPORTED TREE DAMAGE.
&&
TAXNearby
High Wind Warnings in Idaho, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.